Does rls augmentation go away? - Restless Legs Syn...

Restless Legs Syndrome
14,055 members8,930 posts

Does rls augmentation go away?

Golodranets
Golodranets

Hi all. New to this forum. A lot of great information on here. I have suffered augmentation at the hands of mirapex. I took it for a few years and now have been mirapex free for 5 weeks, using gabapentin as substitute.

It has been a bery bad experience so far.

Can anyone share their experience whether augmentation goes away after a while? What I mean is has anyone successfully got off mirapex and noticed their rls got way better after being mirapex free for a few months or years? Is something like that even a possibility?

Thank you.

13 Replies
oldestnewest

It depends on what your dose was and for how long you were on it.

It's also a very individual response.(weeks/months)

Some people may experience long term symptoms, (DAWS/PAWS) which can go on for a long time.(months/years).

Gabapentin is not a help in coming off Pramipexol- you would need opiate help. Some people get Tramadol or oxycontin.

Sorry to be the bearer of bad news, but there is no really good news where rls medications are concerned.

You could email the guy on rlshelp.org

little yellow icon on LHS of first page.

He is a world expert in rls.

Cheers.

Mona23
Mona23
in reply to Madlegs1

Madlelgs1 - I don’t think everyone needs gaba or other meds to go off Mirapex. I’ve been taking 2mg/day for 5 or more years (probably more like 10 - you know what sleeplessness does to the memory!), augmentation was a factor for a long time though I didn’t know it until I cmae here - I thought my RLS was just getting worse, causing even less sleep and more symptoms...anyway, with the help of CBD which is legal where I am, in the course of a month, I am almost off Mirapex. I’m sure if I didn’t have access to CBD/THC I would have benefited from something to help - but it hsn’t been that bad. It’s been worse during the day - specific symptoms starting about 1pm instead of 4pm; and my very short term memory feels like it did when I was in grad school - I have to make lists of everything and still might not remember what my husband said to me. That’s improving now, after a month. I’m sleeping well for the first time in 40 years. So, Golodranets, you may need something, but it might not need to be as powerful as opioids, if you’re concerned about taking them. Disclaimer: I may end up on an opioid myself, eventually, if the amount of CBD/THC I need turns out to be too strong for me to function well durung the day. And then there’s the travel issue, with CBD/THC products not legal to transport across state lines.

Madlegs1
Madlegs1
in reply to Mona23

Please read my reply again, you have misrepresented what I said.

Mona23
Mona23
in reply to Madlegs1

Apologies if I did misrepresent you, Madlegs1 - could you tell me where Imisrepresented you, because all I see for 98% of my post is about my experience, not yours.

You did say, “Gabapentin is not a help in coming off Pramipexol- you would need opiate help. Some people get Tramadol or oxycontin.”

And I did say, “Not everyone I don’t think everyone needs gaba or other meds to go off Mirapex.”

Perhaps that’s where you feel I misrepresented you?

Hidden
Hidden

Yes, it does!

I was prescribed Mirapex early in 2012 and augmented on it in 2015. The augmentation was a horrendous experience, but it did eventually pass.

I do not wish recount that awful time, so I hope that by just hearing that it does get better provides hope for you. I was also able to get off Pramipexole without the help of an opiate.

I have some non-med suggestions if you would like those. I don’t recall any of them really working while I was augmenting since my movements were too bad, but I can give you them to try anyway. They’re mainly help for attacks outside of the augmentation period.

The only help I can give you for this horrendous period is to be there and offer hope that it does get better. How long have you been augmenting for?

Stay strong! I promise you that you will get through this!😀

Golodranets
Golodranets
in reply to Hidden

Hi Jess3648. Thabk you for reply. Congratulations on being off this horrible medication. A story like yours gives me hope. I have been augumenting for about a year. So basically the sensation have progressed from feet to hands. And its much worse when i feel it in my hands.

I used tramadol for the first 3 weeks togwther with gabapentin. Now i'm off tramadol because it has too many side affects for me. So i take iron in the morning, then gabapentin before bed. Also, i still get up every 30 min to run cold and hot water over my hands. Until i finally fall asleep after about 6 hours. it has been 6 weeks without mirapex, but my rls is just as bad. Meaning its still worse than before i started on mirapex a few years ago. I was expecting the violent urges to kind of go back to where it was before mirapex and travel away from hands to my feet again. But its not happening. Is 6 weeks just enough time? Maybe it''ll get better after another couple of months?

What other non med things have you tried?

Thanks so much.

Hidden
Hidden
in reply to Golodranets

About to go to bed, but I’ll be back with my list soon.

Hidden
Hidden
in reply to Hidden

Hello! Here is my list. My general experience («general» as is «works most of the time, but not every time) is in parentheses.

-knee high compression stockings (the tightness these provide help calm my movements)

-hand-held heated massager (works wellat calming the legs)

-I have a jet spray option on my shower head that I put right up against every inch of my legs (works well and feels really good)

-rubber massage ball with rubber spikes (does great at soothing knots)

-Lidocaine Plus pain relieving liquid. This is a roll-on designed to desensitize the nerves ( works quite well)

-«Relaxing Leg Cream» by Magnilife. This can be bought at Walgreens (if in States) or on Amazon. (Gives a soothing feeling when massaged in. I have to generously apply this if I am to feel my legs calm down)

-Magnesium Oil. (This does wonders for pain and has the added benefit of calming the legs)

-Soaking in warm water ( I swear I can feel the blood start to flow again!)

-3 exercises in particular found halfway down this site:

healthline.com/health/restl...

(I love these!)

-type «Rife Frequencies RLS» into Youtube, put your earphones on, and enjoy (or try). These are like binaural beats, so they aren’t the prettiest sounds, but I swear I have some success with my legs calming down! There is a science behind Rife Frequencies that says that different bodily afflictions respond to different music frequencies. This is why you need to find the RLS-specific ones.

-«WholeTones Healing Frequencies» provides calming music at different hertz (vibration per second). These are also found on Youtube, and the story behind these can be found at wholetones.com.

Good luck!

TEAH35
TEAH35
in reply to Hidden

Oh Jess, you augmented after only 3 years .... you poor girl. So I guess I should indeed count myself lucky, as I've been using it for 8 years.

Hidden
Hidden
in reply to TEAH35

Yep. And the worst thing was not knowing what the heck was going on! The prescribing doctor didn’t tell me about augmentation, so imagine how scared I was when my legs suddenly went haywire for the first time! I was terrified!! It wasn’t until the end of my 7-8 month augmentation period that I even learned of the word! I My only reply to the sleep specialist (the person I was on a 7-8 month waiting list to see) when she told me that she suspected augmentation was «what’s augmentation?». She just looked at me like, «Oh you poor thing! You mean to tell me that you don’t know??» Although I was beside myself in anger at the prescribing doctor (he was just lucky that I was living on another continent when I found out!), I was relieved to be able to attach a name to what was happening to me!

The sleep specialist was the one who referred me to my neurologist.

So yes, you are lucky. You know what augmentation means, you know what to expect, and you have a neurologist.

That’s probably more than you wanted to know....

Mine took ages (about 6 months of gradual improvement from when I took the last mirapexin) but yes eventually the rls settled down to appreciably less bad than when I was augmented.

I think getting my iron levels up (it is necessary to get a serum ferritin test to check levels) really helped. It really started to improve when i finally got some sleep which was about 3 months after I took the last mirapexin - when my GP prescribed OxyContin for the first time and I got some proper relief from the legs for the first time).

This is really a reply to everyone. I was never on eg Mirapex or similar and am thankful. I took Pregabalin for several years. I'm pretty certain I augmented on it though it is barely recognised but I expect it will become more so and also it may be a different mechanism of augmentation but I think my RLS became permanently worse as a result - not as bad as during my withdrawal from Pregbalin but worse than before I started it - though there is of course natural worsening so it's hard to know for sure. I really appreciated my time taking Pregabalin when it was working and it also enabled me to remain at work - but I'm just warning folk out there to take care if the dose appears to need to be increased.

Mona, would you mind sharing exactly what combination and concentration of CBD/THC you are using and in what quantity you find it effective? Also, usually, the CBD is not the problematic part with legality, the THC is.

You may also like...